Heat, Philadelphia
- When
- June 2, 9:00 AM EST to June 6, 7:00 PM EST
- Where
- Philadelphia forecast zone
- Deaths
- 2 direct, 0 indirect
- Reported by
- County Official
- Coordinates
- 40.008, -75.134 (the zone’s center; the record gives no point)
The first heat wave of the summer season claimed two lives within Philadelphia. A 50-year-old male was found unresponsive outdoors on June 2nd at the intersection of 8th and Walnut Streets and pronounced dead later that day.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The first heat wave of the summer season claimed two lives within Philadelphia. A 50-year-old male was found unresponsive outdoors on June 2nd at the intersection of 8th and Walnut Streets and pronounced dead later that day. A 77-year-old man was found dead in a second floor bedroom. All the windows were closed and there was no air conditioning or fans. High temperatures in Philadelphia were in the lower 90s from the 2nd through the 6th. The hottest day was the 6th with a high temperature of 93 degrees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 2, 2:37 AM EST, 6 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 337 AM EDT WED JUN 2 2010 .SYNOPSIS... OUR AREA WILL BE NEAR THE SOUTHERN PERIPHERY OF A ZONAL FLOW ALOFT INTO SUNDAY. THIS WILL RESULT IN NUMEROUS FRONTAL BOUNDARIES MOVING QUICKLY IN AND OUT OF OUR REGION THROUGH THE WEEKEND. THE FRONT THAT MOVED INTO OUR AREA LATE YESTERDAY WILL WEAKEN TODAY AS IT MOVES OFF TO THE SOUTH AND EAST. ANOTHER WEAK FRONT WILL MOVE INTO THE AREA LATE THURSDAY OR THURSDAY NIGHT WITH YET ANOTHER FORECAST FOR SATURDAY. A STRONGER COLD FRONTAL PASSAGE IS THEN FORECAST FOR LATE SUNDAY OR SUNDAY NIGHT. A HIGH PRESSURE SYSTEM SHOULD THEN BUILD INTO THE REGION MONDAY AND TUESDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... THE SHOWERS AND THUNDERSTORMS WEAKENED AND MOVED OUT OF OUR AREA OVERNIGHT. ALL BUT ONE LONE CELL, THAT IS. THIS SHOWER DROPPED OUT OF THE POCONOS, CROSSED THE NORTHERN LEHIGH VALLEY, AND IS CURRENTLY FALLING APART OVER SOMERSET AND MIDDLESEX COUNTIES IN NJ. PARTIAL CLEARING HAS DEVELOPED IN MANY AREAS, AND WITH LIGHT WINDS, PATCHY FOG HAS ALSO DEVELOPED. EXCEPT IN A FEW ISOLATED LOCATIONS, THE FOG IS NOT PARTICULARLY DENSE. ONCE THE SUN RISES AND THE AIR BEGINS TO MIX, THE FOG WILL LIFT AND WE'LL BE LEFT WITH A MOSTLY SUNNY AND VERY WARM DAY. HIGH TEMPERATURES SHOULD GET INTO THE 80S IN MOST LOCATIONS. THE BEACHES MIGHT BE THE EXCEPTION, WHERE AN ONSHORE FLOW COULD KEEP READINGS IN THE MID TO UPPER 70S. && .SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/... TONIGHT WILL START OUR MOSTLY CLEAR BUT WILL SEE AN INCREASE IN CLOUD COVER, ESPECIALLY AFTER MIDNIGHT AS A WEAK AREA OF LOW PRESSURE MOVES ACROSS TO OUR NORTH. THERE COULD EVEN BE A SHOWER OR TWO IN OUR NORTHERN SECTIONS BY DAYBREAK. THE LOW WILL DRAG ANOTHER FRONTAL ZONE INTO OUR REGION LATE THURSDAY OR THURSDAY NIGHT, TOUCHING OFF ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. THURSDAY LOOKS TO BE A HOT HUMID DAY WITH HIGHS GENERALLY IN THE 80S TO AROUND 90. THIS HEAT AND HUMIDITY WILL ADD FUEL TO THE FIRE, AND THE STORM PREDICTION CENTER ALREADY HAS OUR AREA IN A SLIGHT RISK FOR SEVERE WEATHER FOR THAT TIME PERIOD. THE DECAYING FRONTAL ZONE WILL REMAIN IN OR NEAR OUR AREA FRIDAY AND FRIDAY NIGHT. THIS COULD POSSIBLY TOUCH OFF A FEW SCATTERED SHOWERS OR THUNDERSTORMS, BUT THE ACTIVITY IS NOT EXPECTED TO BE NUMEROUS OR WIDESPREAD. WITH MORE CLOUD COVER AND A SLIGHTLY COOLER AIR MASS FRIDAY, HIGH TEMPERATURES ARE ONLY FORECAST TO GET INTO THE MID 70S TO MID 80S. THAT MAY BE 5 TO 8 DEGREES COOLER THAN THURSDAYS HIGH, BUT IT IS STILL 6 TO 10 DEGREES ABOVE NORMAL FOR THIS TIME OF YEAR. && .LONG TERM /SATURDAY THROUGH TUESDAY/... THE UPPER PATTERN IS FORECAST TO REMAIN ZONAL INTO SATURDAY. AS A RESULT, A WEST TO EAST FRONTAL BOUNDARY IS EXPECTED TO REMAIN STALLED OVER OUR REGION. WE WILL INCLUDE CHANCE POPS FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS FOR SATURDAY. A SHORT WAVE IS EXPECTED TO PASS OVER THE GREAT LAKES REGION FROM SATURDAY NIGHT INTO SUNDAY. THE FEATURE IS THEN FORECAST TO PASS ACROSS THE NORTHEASTERN STATES FROM SUNDAY NIGHT INTO EARLY MONDAY. THE SHORT WAVE SHOULD PROVIDE ENOUGH OF A PUSH TO CAUSE A COLD FRONT FROM THE NORTHWEST TO MAKE ITS WAY THROUGH OUR REGION FROM LATE SUNDAY INTO SUNDAY NIGHT. WE WILL INCLUDE CHANCE POPS FOR SHOWERS AND THUNDERSTORMS FOR SUNDAY INTO SUNDAY NIGHT, OUT AHEAD OF THE COLD FRONT. THE COLD FRONT IS ANTICIPATED TO CLEAR OUR REGION FOR THE EARLY PART OF THE NEW WEEK, WITH HIGH PRESSURE BUILDING DOWN FROM THE NORTHWEST. SLIGHTLY COOLER AND LESS HUMID CONDITIONS ARE EXPECTED FOR MONDAY AND TUESDAY. && .AVIATION /08Z WEDNESDAY THROUGH SUNDAY/... THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY AND SURROUNDING AREAS. WE WERE DEVELOPING PATCHY AND VARIABLE RADIATION FOG WITH ISOLATED AREAS OF STRATUS UNDER THE GENERALLY CLEARING SKIES AND IN THE WAKE OF THE RAIN FROM YESTERDAY. IT IS DIFFICULT TO SAY EXACTLY WHERE THE RESTRICTIONS WILL HIT HARDEST OTHER THAN TO SAY THE MORE FOG PRONE SITES THAT SAW MORE RAIN ARE TOP CANDIDATES. THAT WOULD PUT MIV AT THE TOP OF THE LIST, BUT DOESN'T REALLY EXPLAIN THE STRATUS AT ILG AT THE TIME OF THIS DISCUSSION. WE START UNDER THE ASSUMPTION THAT SITES THAT ARE WRESTLING WITH STRATUS AND/OR FOG /ABE, ILG, MIV/ WILL CONTINUE TO DO SO UNTIL SHORTLY AFTER DAYBREAK. WE HIT THE OTHER SITES LESS HARD WITH MVFR FOG FOR NOW AND WILL MONITOR. FOG AND STRATUS ARE EXPECTED TO LIFT RAPIDLY AFTER DAYBREAK UNDER THE STRONG JUNE SUN. CONDITIONS THEN ARE FORECAST TO BE VFR THROUGH THE TAF PERIOD. WINDS SHOULD COME AROUND TO A SOUTHERLY DIRECTION, AND AT PHL WE ARE FORECASTING THEM TO REACH 10 KNOTS /SIGNIFICANT FOR AIRPORT OPERATIONS/ AROUND MID AFTERNOON AND STAY THAT WAY UNTIL AROUND DUSK. A SEA/BAY BREEZE ALSO IS FORECAST TO AFFECT ACY AND ILG. OUTLOOK... A FRONTAL BOUNDARY IS FORECAST TO DROP INTO OUR REGION FROM THE NORTHWEST ON THURSDAY, BRINGING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS FROM THURSDAY INTO THURSDAY NIGHT. MAINLY DRY WEATHER IS ANTICIPATED FOR FRIDAY AND FRIDAY NIGHT. THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE WEEKEND, ESPECIALLY ON SUNDAY AFTERNOON INTO SUNDAY EVENING, AS A COLD FRONT FROM THE NORTHWEST APPROACHES OUR REGION. && .MARINE... HIGH PRESSURE IS FORECAST TO BUILD IN FROM THE WEST FOR TODAY WITH RELATIVELY TRANQUIL CONDITIONS ANTICIPATED. THAT VERY TRANSIENT HIGH WILL MOVE EAST QUICKLY, AND WE WILL AGAIN COME UNDER A PRESSURE GRADIENT BETWEEN THE BERMUDA HIGH TO THE SOUTHEAST AND AN ADVANCING, WEAKENING FRONTAL BOUNDARY. THAT BOUNDARY IS EXPECTED TO DROP DOWN FROM THE NORTHWEST ON THURSDAY AND IT SHOULD STALL OVER OR NEAR OUR REGION FOR FRIDAY AND SATURDAY. AS WITH THE LAST FRONTAL BOUNDARY, WINDS OVER THE OPEN WATERS SHOULD HAVE A HARD TIME REACHING THE ADVISORY CRITERION WEDNESDAY NIGHT INTO THURSDAY NIGHT DUE TO THE MARINE LAYER, ALTHOUGH IT IS MORE POSSIBLE THAT COASTLINES EXPERIENCING AN OFFSHORE SOUTH-SOUTHWEST FLOW /THE DELAWARE BAYSHORE AND MUCH OF THE ATLANTIC COASTLINE/ WOULD SEE ADVISORY LEVEL GUSTS DURING THE DAYTIME. SUCH A FORECAST IS A BIT TOO FINE AT THIS POINT, AND WE WILL KEEP THE WINDS CAPPED BELOW 25 KT. SUB-ADVISORY SOUTH-SOUTHWEST WINDS USUALLY DON'T CAUSE SEAS TO REACH 5 FEET AT 44009, BUT THEY DO SOUTH OF LONG ISLAND. THIS WOULD EXPLAIN WHY WAVEWATCH IS BRINGING 44009 SEAS UP TO ONLY 4 FEET WHILE BRINGING 44025 SEAS UP TO 5 FEET ON THURSDAY. OUR OCEAN SEAS DON'T REALLY RESEMBLE THOSE SOUTH OF LONG ISLAND ON THE EXPECTED FLOW, AND SO WE ARE CAPPING OUR SEAS AT 4 FEET. SEAS OVER THE BAY ARE NOT EXPECTED TO EXCEED 3 TO 4 FEET /AND THAT AT THE MOUTH/. A STRONGER COLD FRONT FROM THE NORTHWEST IS SLATED TO ARRIVE LATE ON SUNDAY. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...RPW NEAR TERM...RPW SHORT TERM...RPW LONG TERM...IOVINO AVIATION...DELISI MARINE...DELISI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 416 AM EDT WED JUN 2 2010 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-030900- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 416 AM EDT WED JUN 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE STORM PREDICTION CENTER HAS OUR AREA IN A SLIGHT RISK FOR SEVERE WEATHER LATE THURSDAY INTO THURSDAY NIGHT. STRONG THUNDERSTORMS COULD BE ACCOMPANIED BY DAMAGING WINDS AND/OR HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. ANZ430-431-450>455-030900- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 416 AM EDT WED JUN 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE STORM PREDICTION CENTER HAS OUR AREA IN A SLIGHT RISK FOR SEVERE WEATHER LATE THURSDAY INTO THURSDAY NIGHT. STRONG THUNDERSTORMS COULD BE ACCOMPANIED BY DAMAGING WINDS AND/OR HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. RPW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 401 AM EDT WED JUN 2 2010 DEZ001>003-MDZ008-012-015-019-020-NJZ012-013-015>023-027- PAZ067>071-021015- NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT- CAROLINE-MIDDLESEX-WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- SOUTHEASTERN BURLINGTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE- PHILADELPHIA- INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN... ELKTON...CHESTERTOWN...CENTREVILLE...EASTON...DENTON... NEW BRUNSWICK...FREEHOLD...TRENTON...PENNSVILLE...GLASSBORO... CAMDEN...CHERRY HILL...MOORESTOWN...MOUNT HOLLY...JACKSON... MILLVILLE...HAMMONTON...CAPE MAY COURT HOUSE... WHARTON STATE FOREST...WEST CHESTER...NORRISTOWN...DOYLESTOWN... MEDIA...PHILADELPHIA 401 AM EDT WED JUN 2 2010 ...PATCHY DENSE FOG EARLY THIS MORNING... SOME FOG, DENSE IN A FEW LOCATIONS, WAS DEVELOPING OVER PARTS OF SOUTHEASTERN PENNSYLVANIA, CENTRAL AND SOUTHERN NEW JERSEY, DELAWARE, AND NORTHEASTERN MARYLAND EARLY THIS MORNING. WITH LIGHT WINDS AND MOSTLY CLEAR SKIES, THE FOG IS EXPECTED TO PERSIST UNTIL SUNRISE OR SHORTLY THEREAFTER. IF YOU ARE DRIVING EARLY THIS MORNING AND ENCOUNTER DENSE FOG, PLEASE SLOW DOWN AND KEEP YOUR LIGHTS ON THE LOW BEAM SETTING. RPW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 616 AM EDT WED JUN 2 2010 DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023- 027-PAZ054-055-060>062-067>071-021300- NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT- CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN... ELKTON...CHESTERTOWN...CENTREVILLE...EASTON...DENTON...NEWTON... WASHINGTON...MORRISTOWN...FLEMINGTON...SOMERVILLE... NEW BRUNSWICK...FREEHOLD...TRENTON...PENNSVILLE...GLASSBORO... CAMDEN...CHERRY HILL...MOORESTOWN...MOUNT HOLLY...JACKSON... MILLVILLE...HAMMONTON...CAPE MAY COURT HOUSE... WHARTON STATE FOREST...JIM THORPE...STROUDSBURG...READING... ALLENTOWN...BETHLEHEM...WEST CHESTER...NORRISTOWN...DOYLESTOWN... MEDIA...PHILADELPHIA 616 AM EDT WED JUN 2 2010 ...PATCHY DENSE FOG EARLY THIS MORNING... SOME FOG, DENSE IN A FEW LOCATIONS, HAD DEVELOPED OVER SOUTHEASTERN PENNSYLVANIA, NEW JERSEY, DELAWARE AND NORTHEASTERN MARYLAND EARLY THIS MORNING. WITH LIGHT WINDS AND MOSTLY CLEAR SKIES, THE FOG IS EXPECTED TO PERSIST INTO THE MORNING RUSH HOUR. ANY DENSE FOG SHOULD BE GONE BY 900 AM EDT. IF YOU ARE DRIVING EARLY THIS MORNING AND ENCOUNTER DENSE FOG, PLEASE SLOW DOWN AND KEEP YOUR LIGHTS ON THE LOW BEAM SETTING. MPD
The national radar mosaic for the moment the first event began.
1 heat. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heat, Philadelphia | 2010-06-02 | 50 | Male | Outside/Open Areas | Direct |
| Heat, Philadelphia | 2010-06-03 | 77 | Male | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyWarnings in Pennsylvania, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240600.